Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Increased the dose of zoloft. Tremors, involuntary muscle movements and sleep disturbance. Medication side effects?

I had been taking 50 mgs of Zoloft and my doctor raised my dosage to 100 mgs, she did this to take me off xanax, which I had been on for 12-15 years, I was taking 2mg at bedtime to calm me down so I can sleep. I am now having tremors and involuntary muscle movements, always occuring through the night, and can't sleep now until the wee ours of the morning,
Asked On : Sat, 27 Apr 2013
Answers:  4 Views:  187
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Hi there, thanks for asking. Tremors, involuntary muscle movements and sleep problems are the common side effects of serotonergic reuptake inhibitors which zoloft, paroxetine, fluoxetine, etc are belong to it. Most of the time, the side effects you mentioned are transient and decrease after several weeks. If sleep problem persists, the doctor can change this medication to a medication from the class of tetracyclic antidepressants if your situation allows. i wish you a good health.
Answered: Sun, 28 Apr 2013
I find this answer helpful
Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

The symptoms that you have described are indicative of withdrawal symptoms of Xanax. Long term continuous usage of benzodiazepines like Xanax can lead to dependency and hence there can be withdrawal symptoms when the medication is abruptly stopped.

2mg is a high dose and if stopped suddenly can cause prominent withdrawal symptoms. So, I would advise you to report your symptoms to your doctor and ask for a gradual tapering schedule for the Xanax.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Mon, 29 Apr 2013
I find this answer helpful
Psychiatrist Dr. Nehal Shah's  Response
Thanks for using health care magic.
Tremors and involuntary movements in your case would be most likely to be due to xanax withdrawal.
Sometimes it may occur because of zoloft although it is very rare.
You should consult your psychiatrist for evaluation and management.
you might be benefited with clonazepam or diazepam which also needs to be tapered gradually.
Answered: Sat, 27 Apr 2013
I find this answer helpful
Psychiatrist Dr. Gourav Monga's  Response
Welcome to health care magic
I can understand your situation. I appreciate your effort to seek online support.
Zoloft contains sertraline which is an SSRI used as an antidepressant/antianxiety agent.
Xanax contains alprazolam which is a benzodiazepine used as sedative/antianxiety agent.
You are probably having benzodiazepine withdrawl due to sudden stoppage of xanax. I advise you to consult your doctor for gradually tapering of the dosage to prevent this withdrawl.
You can start with 1mg xanax, then decrease to 0.5 mg after a week and then 0.25 mg after 2 weeks and then stop.
Hope it helps
Good luck
Dr. Gourav Monga
Consultant Psychiatrist
Answered: Mon, 29 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor